Texas, 2006High Wind in Texas, May 13, 2006
May 13, 2006 · NWS LUB · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 2:30 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 13, 2:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT MAY 13 2006
.SHORT TERM...
WTX WILL REMAIN IN WEAK NW FLOW ALOFT...CAUGHT IN-BETWEEN THE
PERSISTENT UPR-LOW OVER THE GREAT LAKES/MIDWEST AND A HIGH-AMPLITUDE
RIDGE ACROSS THE WESTERN STATES. THE NEXT SHTWV WILL MOVE SOUTH
AROUND THE WEST SIDE OF THE LOW AND COMBINE WITH A FEW WEAK RIPPLES
IN THE NW FLOW MOVING OUT OF THE ROCKIES TO PRODUCE DEEPENING
UPSLOPE FLOW/MID-LVL MOISTURE ADVECTION AND LIFT BY SUN AFTN.
BUT FIRST...THIS AFTN /2 PM CDT/ A SFC LOW/WEAK CD FRONT IS MOVING
SOUTH ACROSS THE SPLNS. THE LOW IS PRODUCING CYCLONIC FLOW ACROSS
THE AREA WITH NORTHERLY WIND SHIFT SLOWLY PROGRESSING SOUTH ON THE
CAPROCK AND EASTERLY WINDS ADVANCING WEST INTO THE NRN ROLLING
PLAINS. WITH S-SE WINDS...THE ROLLING PLAINS HAVE BEEN ABLE TO HOLD
ON TO MID 50 DEWPOINTS WHILE MOST OF THE CAPROCK HAS DRIED OUT.
STRONG CAPPING INVERSION HAS PREVENTED ANY MOIST CONVECTION FROM
DEVELOPING SO FAR...BUT AS SFC TEMPS RISE TO NEAR THE CENTURY MARK
THE NEXT FEW HRS EXPECT HIGH-BASED CU TO BEGIN TO DEVELOP. AS THE
WIND PATTERN SETS UP MOISTURE CONVERGENCE ALONG THE CAPROCK THINK
THAT THE POSSIBILITY OF ISOLD TSTM DVLPMNT WILL REMAIN UNTIL AFTER
SUNSET..FCST CAPES IN THE 2K J.KG RANGE IN THIS AREA.
STRONGER PUSH OF COOL/MOIST AIR WILL OCCUR TONIGHT. 850MB FRONT WILL
BE DOWN IN THE PERMIAN BASIN WITH MODEL X-SECTIONS SHOWING DEEP
UPSLOPE FLOW NORTH OF THE FRONT TO AROUND 700 MB. FOR STARTERS THIS
SHOULD PRODUCE A MUCH COOLER DAY...WITH HIGH TEMPS ON MOTHERS DAY
EXPECTED TO ONLY BE IN THE 70S. MODEL GUIDANCE ALSO INDICATES
INCREASING QG LIFT WITH APPROACHING H5 SHTWV TROF AFTER 18Z. LARGE
DIFFERENCE CROPS UP TOMORROW IN NAM/GFS THETA-E PROGS WITH GFS
COOLER/DRIER AT SFC-850MB. ALL MODEL GUIDANCE DEVELOPS A BROAD AREA
OF TSTMS FROM FOOTHILLS OF COLO INTO NORTHEAST NM AND THE WESTERN
PANHANDLES BY MID AFTN. OTHER TSTMS MAY DEVELOP ALONG FRONT ACROSS
THE BIG COUNTRY...BUT THIS AREA LOOKS LIKE IT WILL STAY TO THE SOUTH
AND EAST OF THE CWA. THIS ACTIVITY WILL MOVE SE...THE QUESTION IS
HOW FAR WILL THE ACTIVITY BE ABLE TO PROGRESS WHILE ENCOUNTERING
MORE STABLE ATMOSPHERE. IT APPEARS THAT ADDED LIFT FROM A
REINFORCING SURGE OF COOL AIR MOVING SOUTH WILL HELP ACTIVITY
DEVELOP EASTWARD AND PROPAGATE SOUTH. THUS HAVE UPPED POPS ACROSS
THE SRN PANHANDLE THRU 0Z. WITH THE COOL AND CLOUDY CONDITIONS...NOT
EXPECTING MUCH IN THE WAY OF SVR THREAT...WITH THE POSSIBLE
EXCEPTION OF NEAR THE TX/NM BORDER.
.LONG TERM...
FEW CHANGES NEEDED TO FORECAST. THE EXTENDED PERIOD IS CHARACTERIZED
BY SLOW CHANGING PATTERN WITH HIGH AMPLITUDE RIDGE OVER THE WEST AND
WEAKENING UPPER TROUGH OVER THE EAST WITH PERIODIC SURGES OF COOLER
AIR. THE BEST CHANCE OF THUNDERSTORMS APPEARS TO BE SUNDAY NIGHT
WITH ACTIVITY DEVELOPING ALONG THE HIGHER TERRAIN AND MOVING S/SE
INTO THE SW PANHANDLE AND WESTERN SOUTH PLAINS UNDER NORTHWEST FLOW
ALOFT. SLIGHT CHANCE POPS KEPT INTO MONDAY NIGHT AGAIN MAINLY OVER
THE WEST. UPPER FLOW IS FORECAST TO BECOME MORE NORTHERLY BY MIDWEEK
WITH RAIN CHANCES DIMINISHING FURTHER. BY MIDWEEK HEIGHTS BEGIN
RISING INTO THE PLAINS AS UPPER RIDGE BUILDS EASTWARD...WITH MAX
TEMPERATURES WARMING FROM THE 70S EARLY IN THE WEEK BACK INTO THE
80S TO NEAR 90 DEGREES THURSDAY AND BEYOND.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 54 75 50 73 / 10 30 50 10
TULIA 55 73 51 74 / 10 30 30 10
PLAINVIEW 57 74 52 74 / 10 20 30 10
LEVELLAND 57 76 53 75 / 10 10 40 10
LUBBOCK 58 76 53 76 / 10 10 20 10
BROWNFIELD 60 76 54 78 / 10 10 30 10
CHILDRESS 60 77 53 79 / 20 20 10 10
SPUR 60 76 55 78 / 20 10 20 10
ASPERMONT 62 79 57 77 / 20 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/06
Hazardous weather outlook, May 13, 3:16 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
416 PM CDT SAT MAY 13 2006
TXZ021>044-142130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
416 PM CDT SAT MAY 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS ROLLING PLAINS...GENERALLY SOUTH AND
EAST OF A LINE FROM PADUCAH TO DICKENS TO POST.
A COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH ACROSS THE SOUTH
PLAINS AND ROLLING PLAINS THIS AFTERNOON AND EVENING. A WEAK
SURFACE LOW SITUATED ALONG THE FRONT NEAR FLOYDADA WILL TRACK
SOUTHEAST INTO NORTHWEST TEXAS BY MID EVENING. MEANWHILE...A
DRYLINE EXTENDING SOUTH FROM THE SURFACE LOW WILL CONTINUE TO
SHARPEN ACROSS THE ROLLING PLAINS.
DAYTIME HEATING AND INCREASING LOW LEVEL MOISTURE SOUTH OF THE
FRONT AND EAST OF THE DRYLINE WILL CONTRIBUTE TO A MODERATELY
UNSTABLE AIRMASS BY LATE AFTERNOON. A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ALONG THE
FRONT AND THE DRYLINE...AND NEAR THE SURFACE LOW WHERE LOW LEVEL
CONVERGENCE WILL BE MAXIMIZED. THE THREAT FOR SEVERE THUNDERSTORMS
WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
JH
High Wind, Garza
- When
- May 13, 3:35 PM CST
- Where
- Garza forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Elevated instability contributed to the development of virga showers over the west Texas South Plains during the afternoon of the 13th. These showers developed in an environment characterized by seventy to eighty degree temperature-to-dewpoint depressions. A dry microburst resulted in a 58 MPH gust at the West Texas Mesonet site near Graham in western Garza County. No precipitation was recorded and no cloud-to-ground lightning was registered by the Lightning Detection Network in association with the mid level convection. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Massachusetts, May 13 to 15, 20062 deaths · $13 million · 7 events
- Flood in Maine, May 13 to 16, 2006$9.5 million · 1 event
- Flooding in New Hampshire, May 13 to 16, 2006$6.0 million · 6 events
- Flood in New Hampshire, May 13 to 15, 2006$2.0 million · 1 event
- Coastal Flood in Maine, May 13 to 16, 2006$400,000 · 3 events
- Flood in Alaska, May 13, 2006$411,000 · 1 event
- Lightning Strike in North Carolina, May 13 to 14, 2006$400,000 · 1 event
- Lightning Strike in New Jersey, May 13, 2006$250,000 · 1 event
- Lightning Strike in Delaware, May 13, 2006$100,000 · 1 event
- Coastal Flood in New Hampshire, May 13 to 14, 2006$50,000 · 1 event
- Hail and Damaging Winds in Georgia, May 13 to 14, 2006$12,000 · 1.75 in hail · 23 events
- Damaging Wind in Tennessee, May 13, 2006$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506179.